Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 313, NWS Norman, OK

May 22, 2016Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 22, 2016, 9:27 PM CDT for Harmon County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2016, 9:27 PM CDT (02:27 UTC)
Expired
May 22, 2016, 10:15 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

County Harmon County, OK

The radar

The Altus AFB radar (KFDR), 97 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 8:48 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2186 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2186 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS54 KOUN 230227
SVROUN
OKC057-230315-
/O.NEW.KOUN.SV.W.0313.160523T0227Z-160523T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARMON COUNTY IN SOUTHWESTERN OKLAHOMA...

* UNTIL 1015 PM CDT

* AT 927 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
  OF HOLLIS...MOVING NORTHEAST AT 10 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HOLLIS...GOULD...VINSON AND MCKNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3485 10000 3492 9984 3466 9973 3456 10000
TIME...MOT...LOC 0227Z 235DEG 11KT 3464 9999 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:45 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 22, 6:45 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
645 PM CDT SUN MAY 22 2016

.DISCUSSION...
23/00Z TAF discussion follows.

&&

.AVIATION...
VFR conditions should prevail first several hours of forecast
although scattered TSRA may begin to affect western Oklahoma
terminals after 02z. Mention of TSRA will be confined to western
Oklahoma and KSPS terminals this forecast cycle as confidence
relatively low for impacts over central Oklahoma. MVFR conditions
will be common after 06Z through 18Z with some IFR possible
west central Oklahoma due to lower stratus development. Gusty
south/southeast winds will prevail.

&&

.PREV DISCUSSION... /issued 209 PM CDT SUN MAY 22 2016/

DISCUSSION...
Oklahoma and the southern plains are now under the influence of
the large upper trough over the western U.S. this influence will
continue through at least Friday. The first minor wave, well
ahead of this storm, is expected to cross the southern Texas
panhandle early Monday. In addition to the slow eastward movement
of thunderstorms over the texas panhandle tonight, this feature
is the reason for relatively higher pops across southwest Oklahoma
and adjacent parts of Texas early Monday. the dry line will be a
player Monday afternoon over the central Texas panhandle and again
Tuesday probably closer to the western Oklahoma border. Severe
weather in moderate shear and high buoyancy is expected to
initiate near the dry line both days. Mesoscale boundaries that
result from this will provide smaller-scale focus in the near
term. By Thursday the upper trough approaches Oklahoma and shear
increases. It still appears that Thursday is the most likely day
for widespread severe weather in the southern plains. This system
is finally expected to lift northeast of Oklahoma on Friday;
however, latest model runs indicate part of the trough could
linger into Saturday, but with weaker flow aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  79  66  82 /  30  40  30  20
Hobart OK         66  82  67  88 /  40  20  40  40
Wichita Falls TX  67  83  67  87 /  50  40  40  20
Gage OK           65  86  65  91 /  40  30  30  20
Ponca City OK     65  79  67  83 /  20  30  30  30
Durant OK         66  81  68  83 /  20  40  30  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/11
Hazardous weather outlook, May 22, 11:46 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT SUN MAY 22 2016

OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN FAR WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK EXTENDS WEST OF A LINE FROM NEAR FREEDOM TO
CLINTON TO FREDERICK AND TO JUST EAST OF SEYMOUR TEXAS. A MARGINAL
RISK EXTENDS TO THE SLIGHT RISK BEGINNING WEST OF A LINE FROM
JUST EAST OF BURLINGTON TO EL RENO TO DUNCAN TO RINGLING.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BEGIN AFTER 7 PM
ACROSS FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

IMPACTS...
LARGE DAMAGING HAIL... TO THE SIZE OF TENNIS BALLS AND DAMAGING
WIND GUSTS NEAR 70 MPH ARE THE PRIMARY CONCERNS. THE POTENTIAL FOR
TORNADOES IS VERY LOW AND PRIMARILY ACROSS FAR WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

DISCUSSION...
ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH THE EARLY TO MID
AFTERNOON ACROSS PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. THIS ACTIVITY IS EXPECTED TO BE NON SEVERE.

LATE AFTERNOON AND EVENING... STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND NEAR A DRYLINE IN THE OKLAHOMA AND
TEXAS PANHANDLES. THESE STORMS WILL BE CAPABLE OF LARGE DAMAGING
HAIL AND DAMAGING WIND GUSTS. THESE STORMS WILL MOVE EAST AND
SOUTHEAST REACHING FAR OKLAHOMA AND WESTERN NORTH TEXAS DURING THE
MID TO LATE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE ALONG WITH A RISK OF HEAVY RAINFALL WITH THE STRONGEST OF
THESE STORMS.

OVERNIGHT... ANY REMAINING STORMS WILL SLOWLY MOVE EAST AND
SOUTHEASTWARD ACROSS CENTRAL OKLAHOMA AND NORTHERN TEXAS. THIS
ACTIVITY IS NOT EXPECTED TO BE SEVERE.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL LOCATED
WITHIN THE SLIGHT RISK AREA SHOULD PREPARE FOR SEVERE WEATHER
OPERATIONS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY
OF THE UPCOMING WORK WEEK. THE RISK AREAS COVER MUCH OF OKLAHOMA
AND WESTERN NORTH TEXAS. THUNDERSTORMS WILL LIKELY FORM DURING THE
AFTERNOON HOURS AND IMPACT WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...BEFORE MOVING EAST DURING THE LATE AFTERNOON AND NIGHT.

THUNDERSTORMS WILL REMAIN IN THE FORECAST WEDNESDAY THROUGH
SATURDAY. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY THURSDAY
AND FRIDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Special weather statement, May 22, 8:32 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT SUN MAY 22 2016

OKZ004-009-010-014-021-033-034-230230-
HARMON OK-GREER OK-ROGER MILLS OK-HARPER OK-BECKHAM OK-ELLIS OK-
WOODWARD OK-
832 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARMON...WESTERN
GREER...ROGER MILLS...HARPER...BECKHAM...ELLIS AND SOUTHWESTERN
WOODWARD COUNTIES UNTIL 930 PM CDT...

AT 830 PM CDT...GUSTY WINDS ARE OCCURRING IN FAR WESTERN
OKLAHOMA...WELL AHEAD OF THUNDERSTORMS IN THE TEXAS PANHANDLE.
THESE GUSTY WINDS WILL NOT BE DIRECTLY ASSOCIATED WITH THUNDERSTORMS.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SAYRE...SHATTUCK...LAVERNE...BUFFALO...CHEYENNE...ARNETT...ERICK...GAGE...
FARGO...REYDON...SWEETWATER...STRONG CITY...MAY...TEXOLA...ROSSTON...DURHAM...
VINSON...DELHI...CRAWFORD AND ROLL.

LAT...LON 3700 9958 3478 9960 3472 10000 3700 10000
TIME...MOT...LOC 0130Z 358DEG 12KT 3674 9982 3475 9980

MAHALE
Special weather statement, May 22, 9:12 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
912 PM CDT SUN MAY 22 2016

TXZ084-230245-
FOARD TX-
912 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FOARD COUNTY UNTIL
945 PM CDT...

AT 909 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
SWEARINGEN...MOVING EAST AT 20 MPH. IF THE STORM CONTINUES TO
MAINTAIN ITS CURRENT INTENSITY...A SEVERE THUNDERSTORM WARNING WILL
BE REQUIRED FOR FOARD COUNTY.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL FOARD
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3412 10005 3412 9986 3387 9987 3389 10005
TIME...MOT...LOC 0209Z 275DEG 19KT 3404 10015

MAHALE
Special weather statement, May 22, 9:12 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
912 PM CDT SUN MAY 22 2016

OKZ021-033-034-230245-
HARMON OK-GREER OK-BECKHAM OK-
912 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARMON...
NORTHWESTERN GREER AND SOUTHWESTERN BECKHAM COUNTIES UNTIL 945 PM
CDT...

AT 910 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF
WELLINGTON...MOVING NORTH-NORTHEAST AT 35 MPH.

HAZARDS INCLUDE... WIND GUSTS OVER 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
VINSON AND MADGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3518 10000 3511 9969 3471 10000
TIME...MOT...LOC 0210Z 202DEG 32KT 3479 10014

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:32 PM CDTSpecial Weather StatementOUNBeckham, Ellis, Harmon, Harper, Roger Mills58 min
May 22, 10:09 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Harmon4 hr
May 22, 10:09 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson18 min
May 22, 10:20 PM CDTSevere Thunderstorm WarningOUNHarmon40 min
May 22, 10:42 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson48 min
May 22, 10:55 PM CDTFlash Flood WarningOUNHarmon5 hr
May 22, 11:03 PM CDTTornado WarningOUNGreer, Jackson27 min
May 22, 11:07 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson38 min
May 22, 11:09 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson51 min
May 22, 11:10 PM CDTSpecial Weather StatementOUNRoger Mills50 min
May 22, 11:13 PM CDTSpecial Weather StatementOUNAlfalfa62 min
May 22, 11:17 PM CDTSpecial Weather StatementOUNCaddo28 min
May 22, 11:25 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa35 min
May 22, 11:50 PM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Custer, Dewey and 7 more3 hr
May 23, 12:05 AM CDTFlash Flood WarningOUNHarmon, Jackson3 hr
May 23, 12:11 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman49 min
May 23, 12:17 AM CDTSevere Thunderstorm WarningOUNJackson43 min
May 23, 12:37 AM CDTFlash Flood WarningOUNJackson, Tillman6 hr
May 23, 12:39 AM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman51 min
May 23, 12:54 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman51 min
May 23, 1:41 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Tillman3 hr
May 23, 1:43 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens, Tillman47 min
May 23, 1:51 AM CDTSpecial Weather StatementOUNCleveland, McClain24 min
May 23, 1:58 AM CDTTornado WarningOUNCotton, Jefferson, Stephens32 min
May 23, 2:01 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson44 min
May 23, 2:26 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Stephens49 min
May 23, 2:28 AM CDTAreal Flood AdvisoryOUNCaddo, Carter, Comanche, Cotton, Garvin, Grady and 3 more3 hr
May 23, 2:29 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Stephens46 min
May 23, 2:42 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman48 min
May 23, 3:06 AM CDTAreal Flood AdvisoryOUNJefferson3 hr
May 23, 3:14 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Johnston, Love, Marshall and 2 more46 min
May 23, 3:19 AM CDTSevere Thunderstorm WarningOUNTillman25 min
May 23, 3:58 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Carter, Coal, Johnston, Love and 2 more47 min
May 23, 4:22 AM CDTFlood WatchOUNBeckham, Caddo, Comanche, Cotton, Grady, Greer and 7 more40 hr
May 23, 4:53 AM CDTSpecial Weather StatementOUNAtoka, Bryan52 min
May 23, 7:44 AM CDTSpecial Weather StatementOUNCleveland, Oklahoma, Pottawatomie46 min
May 23, 8:01 AM CDTSpecial Weather StatementOUNJefferson29 min
May 23, 9:47 AM CDTRiver Flood WarningOUNCotton, Jefferson, Tillman3 days
May 23, 9:47 AM CDTRiver Flood WarningOUNLove5 days
May 23, 9:48 AM CDTRiver Flood WarningOUNCotton4 days
May 23, 11:08 AM CDTSpecial Weather StatementOUNJohnston37 min
May 23, 11:10 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Marshall31 min
May 23, 12:32 PM CDTSpecial Weather StatementOUNBryan28 min
May 23, 1:03 PM CDTSpecial Weather StatementOUNBryan27 min
May 23, 1:47 PM CDTSpecial Weather StatementOUNGarfield28 min
May 23, 2:40 PM CDTSpecial Weather StatementOUNNoble35 min
May 23, 4:48 PM CDTSpecial Weather StatementOUNPayne27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.